Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 142, NWS Grand Forks, ND

August 26, 2018Clay County, Wilkin County, Minnesota; Cass County, Richland County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 26, 2018, 2:05 AM CDT for Clay County, Wilkin County, Minnesota; Cass County, Richland County, North Dakota. It was in force for 25 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2018, 2:05 AM CDT (07:05 UTC)
Expired
Aug 26, 2018, 2:30 AM CDT
In force
25 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Clay County, MN, Wilkin County, MN, Cass County, ND, Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 95 km from the middle of the area, began a volume at 07:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 2:10 AM CDTHAIL 1.5Davenport, NDPUBLIC REPORT OF HAIL DAMAGE TO HOME WINDOWS AND DENTS IN CAR. TIME ESTIMATED BASED ON RADAR.
Aug 26, 2:10 AM CDTHAIL 2.5Davenport, NDPUBLIC REPORTS 2 - 2.5 INCH HAIL WITH DAMAGE TO CAR AND BARN. RELAYED THROUGH LOCAL MEDIA, TIME ESTIMATED BASED ON RADAR.
Aug 26, 2:21 AM CDTHAIL 1.54 S Horace, NDPUBLIC REPORTED 1.5 INCH HAIL. TIME ESTIMATED BY RADAR.
Aug 26, 2:30 AM CDTHAIL 1.5Hickson, NDPUBLIC REPORTS GOLF BALL TO PINGPONG SIZED HAIL WITH CRACKED CAR WINDSHIELD. RELAYED THROUGH LOCAL MEDIA, TIME ESTIMATED BASED ON RADAR.
Aug 26, 2:35 AM CDTHAIL 1Comstock, MNPUBLIC CALLED IN WITH REPORT OF STEADY NICKEL TO QUARTER SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.1 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1597 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

690 
WUUS53 KFGF 260705
SVRFGF
MNC027-167-NDC017-077-260730-
/O.NEW.KFGF.SV.W.0142.180826T0705Z-180826T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
205 AM CDT SUN AUG 26 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southwestern Clay County in northwestern Minnesota...
  Northwestern Wilkin County in west central Minnesota...
  Southeastern Cass County in southeastern North Dakota...
  North central Richland County in southeastern North Dakota...

* Until 230 AM CDT.

* At 205 AM CDT, a severe thunderstorm was located over Davenport, or
  17 miles southwest of Fargo, moving east at 40 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Kindred around 210 AM CDT.
  Horace around 220 AM CDT.
  Wild Rice, Oxbow and Hickson around 225 AM CDT.
  Rustad, Comstock and Sabin around 230 AM CDT.

Other locations impacted by this severe thunderstorm include Moorhead
Airport.

This includes the following highways...
 Interstate 29 between mile markers 46 and 62.
 Interstate 94 in Minnesota between mile markers 7 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4666 9726 4682 9723 4685 9654 4655 9660
TIME...MOT...LOC 0705Z 271DEG 36KT 4673 9711 

HAIL...1.00IN
WIND...<50MPH
 
$$

AM
1 follow-up statement
592 
WWUS53 KFGF 260719
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
219 AM CDT SUN AUG 26 2018

MNC027-167-NDC017-077-260730-
/O.CON.KFGF.SV.W.0142.000000T0000Z-180826T0730Z/
Clay MN-Wilkin MN-Cass ND-Richland ND-
219 AM CDT SUN AUG 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR SOUTHWESTERN CLAY...NORTHWESTERN WILKIN...SOUTHEASTERN CASS AND
NORTH CENTRAL RICHLAND COUNTIES...

At 219 AM CDT, a severe thunderstorm was located over Horace, or 11
miles south of Fargo, moving east at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Wild Rice, Oxbow and Hickson around 225 AM CDT.
  Rustad, Comstock and Sabin around 230 AM CDT.

Other locations impacted by this severe thunderstorm include Moorhead
Airport.

This includes the following highways...
 Interstate 29 between mile markers 46 and 62.
 Interstate 94 in Minnesota between mile markers 7 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4662 9701 4682 9707 4685 9654 4655 9660
TIME...MOT...LOC 0719Z 271DEG 36KT 4673 9690 

HAIL...1.00IN
WIND...<50MPH
 
$$

AM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 11:44 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 25, 11:44 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1144 PM CDT Sat Aug 25 2018

.UPDATE...
Issued at 1144 PM CDT Sat Aug 25 2018

Made some more adjustments to POPs/weather to reflect current
radar trends. Storms have been riding from the James into the
Sheyenne River Valley, right along the tight MU CAPE gradient.
Although there is still some elevated instability and plenty of
deep layer shear, storms have been weakening as they move east.
Will continue to keep chance POPs going. After this complex moves
off, some of the CAMs bring in some more showers across our
southern counties during the mid to late morning time frame.
Included some very low POPs for this possibility but did not get
too excited as many of the CAMs have been overdoing showers and
storms tonight. Otherwise the better chances for severe weather
look to be Sunday evening.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 249 PM CDT Sat Aug 25 2018

Not much has changed from the thoughts listed on the previous
forecast discussion. The main challenge for this part of the
forecast is thunder chances. As for right now, the cold front has
moved to a Hallock to Grand Forks to Valley City line. There is
some elevated convection in the Devils Lake region, which is
behind the surface cold front. With surface temperatures around 80
and dew points in the mid 60s along and ahead of the front, MLCAPE
values have risen into the 1500-2000 J/kg range. Effective shear
is decent ahead of the front as well. Think the main question is
what will be the kicker. Really don't see a nice wave in the water
vapor imagery.

If storms can get going, they should have plenty to sustain
themselves. High resolution models really do not form much
activity along the surface boundary, but do show hit and miss
activity all night long behind the surface boundary. Therefore
have tried to message the event as a few strong to severe storms
are possible, but more likely it will be hit and miss showers and
weaker storms which will last through the evening and overnight
hours...mainly north of a line from Valley City to Fargo to Park
Rapids. This activity will not bring widespread rain to the area,
rather it will be more localized.

.LONG TERM...(Sunday night through Saturday)
Issued at 249 PM CDT Sat Aug 25 2018

For Sunday evening overnight into early Monday, showers and
thunderstorms are expected to spread eastward across North Dakota
and into northern Minnesota. As a robust low pressure system
propagates through the Northern Plains, a warm front will drape west
to east across the forecast area. With high temperatures in the 70s
to middle 80s and dew points in the upper 60s to middle 70s,
moderate to strong instability will develop in southeast ND and the
northwest quarter of MN along and south of this front Sunday
afternoon. Deterministic models differ on the exact placement of the
front and strength of daytime destabilization, but there is good
agreement on the presence of strong effective bulk shear in the
region. A favorable shear profile and moderate instability combine
with a shortwave pushing through central ND to trigger initial
organized cell development along the front Sunday evening in central
to southern ND. Large hail, damaging winds, tornadoes, and heavy
rainfall rates are all possible with this initial activity.

As Sunday evening progresses, this activity will likely develop into
a complex of storms, perhaps linear in nature, as a strong low level
jet kicks in. Thus severe threat is expected to persist overnight as
this complex moves through eastern ND and the northwest quarter of
MN. Precipitable water values in the 1.5 to 2.0 inch range and
favorable strong dynamics suggest potential for localized heavy
rainfall rates. At this time, the greatest amounts of rain are
expected for the northern half of the Red River Valley and adjacent
areas eastward in northern MN. Assuming a larger complex of storms
does develop, a broad area of an inch or two of rain is possible,
with isolated locations receiving storm total amounts of several
inches.

Another round of rain will be possible Tuesday as another shortwave
trough aloft moves quickly through the Northern Plains. With poor
model agreement regarding this disturbance, there is lower
confidence in the precise timing/locations of this additional
rainfall, but with little to no instability, do not see
potential for severe weather at this point.

Behind Sunday's system, temperatures will fall to below normal
values with highs in the 60s to lower 70s for Monday and Tuesday.
Then a warming trend develops for the second half of the week, with
additional rain chances moving back in for Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1144 PM CDT Sat Aug 25 2018

Most TAF sites are VFR except for some MVFR ceilings at KBJI.
Thunderstorms have been moving near KGFK and KFAR and will
continue for the next few hours with VCTS. Some VCSH will be
possible after that although there is some uncertainty. Cloud
decks will be rather chaotic through tomorrow morning with
convection going on and a frontal boundary near the area. Still,
have mostly VFR with some slightly lower decks at KBJI. More
thunderstorms will be moving in late in the period. Winds will be
light and variable or light northeasterly, picking up from the
east later on Sunday. Some speeds in the 12 to 18 kt range with
even a few higher gusts will be possible.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JR
SHORT TERM...Godon
LONG TERM...BP
AVIATION...JR
Hazardous weather outlook, Aug 25, 1:18 PM CDT, 12 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
118 PM CDT Sat Aug 25 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261830-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
118 PM CDT Sat Aug 25 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

A few strong to severe thunderstorms are possible late this
afternoon into tonight. The main hazards from any severe storms
will be one inch hail and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another round of severe weather is possible Sunday afternoon and
evening. Any severe storms that develop will be capable of all
hazards, including tornadoes. Additional rounds of thunderstorms
will be possible on Tuesday and Friday of next week, but severe
weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 26, 12:44 AM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1244 AM CDT SUN AUG 26 2018

NDZ038-039-260645-
Barnes ND-Cass ND-
1244 AM CDT SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CASS AND CENTRAL BARNES
COUNTIES UNTIL 145 AM CDT...

At 1242 AM CDT, Doppler radar was tracking strong thunderstorms
along Interstate 94 between Valley City and Sanborn moving east at
30 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Oriska around 1255 AM CDT.
  Tower City around 110 AM CDT.
  Buffalo around 120 AM CDT.
  Ayr around 125 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4677 9837 4704 9832 4712 9745 4668 9748
TIME...MOT...LOC 0542Z 266DEG 26KT 4692 9795

AM
Special weather statement, Aug 26, 1:18 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
118 AM CDT SUN AUG 26 2018

NDZ038-260700-
Barnes ND-
118 AM CDT SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BARNES COUNTY UNTIL
200 AM CDT...

At 118 AM CDT, Doppler radar was tracking a strong thunderstorm over
Ypsilanti, or 26 miles southwest of Valley City, moving southeast at
25 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Litchville and Hastings around 200 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4663 9844 4683 9844 4678 9796 4663 9805
TIME...MOT...LOC 0618Z 293DEG 21KT 4676 9851

AM
Special weather statement, Aug 26, 1:37 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
137 AM CDT SUN AUG 26 2018

MNZ003-029-NDZ038-039-053-260730-
Clay MN-Wilkin MN-Richland ND-Barnes ND-Cass ND-
137 AM CDT SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLAY...NORTHWESTERN
WILKIN...CASS...EAST CENTRAL BARNES AND NORTH CENTRAL RICHLAND
COUNTIES UNTIL 230 AM CDT...

At 137 AM CDT, Doppler radar was tracking a strong thunderstorm near
Embden, or 25 miles east of Valley City, moving east at 40 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Embden around 140 AM CDT.
  Chaffee and Wheatland around 145 AM CDT.
  Casselton around 155 AM CDT.
  Durbin around 200 AM CDT.
  Mapleton and Davenport around 210 AM CDT.

Other locations impacted by this storm include Casselton Airport,
West Argusville and Moorhead Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4672 9780 4699 9777 4707 9664 4656 9667
TIME...MOT...LOC 0637Z 269DEG 34KT 4683 9749

AM
Special weather statement, Aug 26, 1:55 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
155 AM CDT SUN AUG 26 2018

MNZ040-260730-
Grant MN-
155 AM CDT SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR GRANT COUNTY UNTIL 230 AM CDT...

At 155 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Herman to near Sedan. Movement was
northeast at 35 mph.

Dime size hail will be possible with these storms.

Strong thunderstorms will be near...
  Elbow Lake around 225 AM CDT.
  Barrett and Erdahl around 230 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4594 9626 4611 9577 4593 9577 4593 9576
      4576 9576 4576 9625
TIME...MOT...LOC 0655Z 237DEG 28KT 4579 9622 4556 9536

AM
Local storm report, Aug 26, 1:59 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
159 AM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     HAIL             TOWER CITY              46.93N 97.68W
08/26/2018  E0.88 INCH       CASS               ND   PUBLIC

            PICTURE RELAYED THROUGH LOCAL MEDIA SHOWS NICKEL SIZED
            HAIL.

&&

AMOORE
Special weather statement, Aug 26, 2:01 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
201 AM CDT SUN AUG 26 2018

NDZ038-039-049-260745-
Ransom ND-Barnes ND-Cass ND-
201 AM CDT SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANSOM...
SOUTHWESTERN CASS AND SOUTHEASTERN BARNES COUNTIES UNTIL 245 AM
CDT...

At 201 AM CDT, Doppler radar was tracking a strong thunderstorm over
Hastings, or 17 miles south of Valley City, moving southeast at 30
mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Kathryn around 210 AM CDT.
  Little Yellowstone around 215 AM CDT.
  Fort Ransom State Park, Fort Ransom and Nome around 225 AM CDT.
  Lisbon and Enderlin around 245 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4657 9803 4663 9804 4663 9816 4664 9818
      4678 9809 4668 9748 4640 9767
TIME...MOT...LOC 0701Z 296DEG 25KT 4667 9807

AM

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 1:55 AM CDTSpecial Weather StatementFGFGrant35 min
Aug 26, 2:30 AM CDTSevere Thunderstorm WarningFGFClay, Otter Tail, Wilkin30 min
Aug 26, 3:00 AM CDTSpecial Weather StatementFGFClay45 min
Aug 26, 11:01 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Grant, Hubbard, Otter Tail, Wadena and 1 more59 min
Aug 26, 3:12 PM CDTSevere Thunderstorm WarningFGFClay, Wilkin33 min
Aug 26, 5:44 PM CDTSpecial Weather StatementFGFBecker31 min
Aug 26, 6:15 PM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Mahnomen30 min
Aug 26, 6:48 PM CDTSpecial Weather StatementFGFMahnomen27 min
Aug 25, 9:54 PM CDTSevere Thunderstorm WarningFGFBarnes23 min
Aug 25, 10:02 PM CDTSpecial Weather StatementFGFGriggs28 min
Aug 25, 10:19 PM CDTSevere Thunderstorm WarningFGFGriggs, Steele26 min
Aug 26, 12:17 AM CDTSpecial Weather StatementFGFBarnes28 min
Aug 26, 12:44 AM CDTSpecial Weather StatementFGFBarnes61 min
Aug 26, 1:18 AM CDTSpecial Weather StatementFGFBarnes42 min
Aug 26, 1:37 AM CDTSpecial Weather StatementFGFCass53 min
Aug 26, 2:01 AM CDTSpecial Weather StatementFGFRansom44 min
Aug 26, 4:20 AM CDTSpecial Weather StatementFGFCass40 min
Aug 26, 9:53 AM CDTSpecial Weather StatementFGFRichland37 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.